Tennessee, 2012Damaging Winds and Lightning Strike in Tennessee, July 4, 2012
July 4, 2012 · NWS OHX · 5 events in 2 counties and zones
From the mid afternoon through early evening hours on Wednesday, July 4th, across two Middle Tennessse counties, a few of the isolated to scattered thunderstorms that developed across these two counties did reach severe thresholds, resulting in thunderstorm wind damage and a lightning strike resulting in damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- $1,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From the mid afternoon through early evening hours on Wednesday, July 4th, across two Middle Tennessse counties, a few of the isolated to scattered thunderstorms that developed across these two counties did reach severe thresholds, resulting in thunderstorm wind damage and a lightning strike resulting in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 12:59 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 4, 12:59 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT WED JUL 4 2012
.DISCUSSION...
TEMPS HAVE PUSHED WELL INTO THE 90'S AT MANY LOCATIONS ACROSS
MIDDLE TENNESSEE WITH UPPER 80S ON THE PLATEAU. SHOULD SEE SOME
TEMPS TOP OUT AT A FEW LOCATIONS AROUND 100 INTERSTATE 65 WEST.
BEGINNING TO SEE ACTIVITY DEVELOPING OVER FAR SOUTHERN ILLINOIS
AND FAR WESTERN KENTUCKY. I LOOK FOR THIS ACTIVITY TO MOVE
SOUTHEASTWARD WITH SCATTERED DEVELOPMENT IN NORTHWEST MIDDLE
TENNESSEE AFTER 20Z. EXPECT WE WILL SEE ISOLATED TO SCATTERED
STORMS IN THE VICINITY OF NASHVILLE BY 23Z IF NOT BEFORE. A FEW
STORMS COULD PRODUCE WET MICROBURSTS WITH STRONG GUSTY WINDS DUE
TO WATER LOADING. ALSO...BEGINNING TO SEE SOME DEVELOPMENT OVER
SOUTHEASTERN MIDDLE TENNESSEE DOWN INTERSTATE 24 IN GRUNDY COUNTY.
WE WILL HAVE A CHANCE FOR STORMS TONIGHT ALL AREAS BUT WILL RUN
A LITTLE HIGHER POPS OVER THE SOUTH AND EAST. WILL KEEP THE HEAT
ON THROUGH THE WEEKEND WITH A SLIGHT CHANCE FOR STORMS EACH
PERIOD. HAVE INCREASED POPS BEGINNING ON SUNDAY AS FRONTAL SYSTEM
GETS CLOSER TO THE MID STATE AS IT DROPS DOWN INTO THE OHIO
VALLEY. THE FRONT IS STRETCHED WEST TO EAST ACROSS CENTRAL AND
SOUTHERN KENTUCKY AT 12Z MONDAY. MANUAL PROGS HAVE FRONT ALONG THE
ALABAMA BORDER BY 12Z TUESDAY. THE FRONT WILL KNOCK TEMPS DOWN
CLOSER TO THE 30-YEAR CLIMATIC NORMALS BEGINNING ON TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 74 99 75 100 / 20 20 20 10
CLARKSVILLE 73 98 73 100 / 20 20 20 05
CROSSVILLE 70 92 68 94 / 30 20 20 20
COLUMBIA 74 99 74 99 / 30 20 20 20
LAWRENCEBURG 72 99 73 99 / 30 20 20 20
WAVERLY 72 98 73 100 / 20 20 20 05
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BOYD
Hazardous weather outlook, Jul 4, 4:40 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
540 AM CDT WED JUL 4 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-051045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
540 AM CDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF HOT TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT
INDICES OF 100 TO 105 DEGREES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT TEMPERATURES AND HUMIDITY ARE EXPECTED TO PRODUCE HEAT INDICES
OF 100 TO 105 DEGREES THROUGH FRIDAY. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
In the hours before
Special weather statement, Jul 4, 3:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT WED JUL 4 2012
TNZ006-007-042145-
MONTGOMERY-ROBERTSON-
423 PM CDT WED JUL 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND ROBERTSON
COUNTIES...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF GUTHRIE...OR 13 MILES NORTHWEST
OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
HEAVY RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3655 8666 3641 8695 3664 8733 3665 8730
3664 8719 3665 8677
31Special weather statement, Jul 4, 3:49 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT WED JUL 4 2012
TNZ006-007-026-042215-
CHEATHAM-MONTGOMERY-ROBERTSON-
449 PM CDT WED JUL 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...MONTGOMERY AND
ROBERTSON COUNTIES...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORM 6 MILES SOUTH OF GUTHRIE...OR 8
MILES EAST OF CLARKSVILLE...MOVING SOUTH AT 25 MPH.
SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
HEAVY RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3665 8692 3641 8675 3634 8755 3634 8758
3664 8764
31Thunderstorm Wind, Montgomery
- When
- July 4, 3:50 PM CST
- Where
- Montgomery County, 2.86 mi NNW of Excell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.518, -87.290
Trees fell on 7 homes around Post Road, North Meadow Drive, and Belmont Drive in Clarksville. One home at the intersection of Post Road and Maxwell Drive recieved significant damage after a tree fell on it. A carport was also blown off of a building at Harley-Davidson on the State Highway 12 Bypass.
Thunderstorm Wind, Montgomery
- When
- July 4, 4:15 PM CST
- Where
- Montgomery County, 1.67 mi W of Hickory Pt to 2.86 mi NNW of Excell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -87.280
Several trees were downed across southern portions of the county, resulting in power outages.
Lightning, Wilson
- When
- July 4, 5:25 PM CST
- Where
- Wilson County, 0.59 mi ESE of Cainsville
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.967, -86.240
A lightning strike resulted in a brush field fire just off of Oregon Road. The fire was contained quickly.
Thunderstorm Wind, Wilson
- When
- July 4, 5:40 PM CST
- Where
- Wilson County, 1.69 mi WSW of Prosperity
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -86.098
A 6 x 9 motor cycle trailer was blown around along with some debris on Kennedy Creek Road.
Thunderstorm Wind, Wilson
- When
- July 4, 6:16 PM CST
- Where
- Wilson County, 3.18 mi ESE of Greenvale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.975, -86.153
The Watertown Fire Chief reported trees downed over Kennedy Creek Road in the Statesville Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392952, 392936, 392331, 392942, 394234.